Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

July 2, 2021Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Jul 2, 2021, 12:01 PM CDT for Mobile County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 12:01 PM CDT (17:01 UTC)
Expired
Jul 2, 2021, 12:45 PM CDT
In force
44 min
Issued by
NWS Mobile, AL

County Mobile County, AL

The radar

The Mobile radar (KMOB), 20 km from the middle of the area, began a volume at 17:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WWUS84 KMOB 021701
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1201 PM CDT Fri Jul 2 2021
 
ALZ261-263-MSZ079-021745-
Mobile Central AL-Mobile Inland AL-George MS-
1201 PM CDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 1245 PM CDT...

At 1159 AM CDT, the strong thunderstorm was located 6 miles north of
Wilmer, or 11 miles east of Lucedale, moving east at 20 mph.

Wind gusts in excess of 40 mph will be possible with this storm.

Locations impacted include...
Saraland, Satsuma, Creola, Chunchula, Axis, Semmes, I65 And AL 158
and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3074 8858 3100 8845 3097 8797 3072 8812
TIME...MOT...LOC 1659Z 289DEG 15KT 3091 8839 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 2, 6:59 AM CDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 2, 6:59 AM CDT, 5 hours 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
659 AM CDT Fri Jul 2 2021

.AVIATION...
12Z issuance...A weak cold front approaching from the north today
will move slowly through the area tonight. Numerous showers and
thunderstorms will occur ahead of this front well inland by late
morning, and across the entire region this afternoon. Localized
gusty winds and IFR to MVFR visibilities will occur with many of
the storms. VFR ceilings will prevail, but lower occasionally
into the upper-end MVFR category with the stronger storms. These
showers and storms will linger into the overnight hours across the
coastal sections, while dissipating inland as drier air moves
into the region. Westerly winds 5 to 10 knots expected through
this evening, shifting to the northwest to north inland areas in
the wake of the front after midnight. /22

&&

.PREV DISCUSSION... /issued 520 AM CDT Fri Jul 2 2021/

NEAR TERM UPDATE /Now Through Saturday/...An upper trof over the
eastern states digs southward somewhat while shifting gradually
eastward, becoming oriented mainly over the easternmost states on
Saturday. Currently, there is an associated surface low moving
off the Massachusetts coast with a weak trailing cold front
extending across portions of Tennessee into Arkansas. The weak
frontal boundary progresses southward into the forecast area
today, eventually stalling near the coast tonight where it lingers
into Saturday. Deep layer moisture increases ahead of these two
features today, with precipitable water values ranging from
2.2-2.5 inches by the afternoon hours. Mainly isolated to
scattered convective development will occur early this morning
well inland and at the coast, then increasing deep layer moisture
combined with the weak front moving into the area will support
categorical pops this afternoon, with periods of localized heavy
rainfall possible. The slow progression of the upper trof allows
for drier air to flow into interior portions of the forecast area
tonight through Saturday, although over the southern portion of
the area abundant deep layer moisture remains generally intact.
This will support likely to categorical pops over the southern
portion of the area tonight into Saturday, tapering to slight
chance well inland. Rainfall totals through Saturday look to range
from 0.5-1.5 inches across the northern half of the forecast
area, with the higher amounts from 1.5-2.5 inches across the
southern half. Will need to monitor for the potential for flooding
issues where storms repeatedly move across the same area.
Precipitation loading could also lead to some strong storms. Highs
today and Saturday will be mostly in the mid to upper 80s. Lows
tonight mostly range from the lower 70s inland to the mid 70s at
the coast. A low rip current risk is expected through the period.
/29 /22

SHORT TERM /Saturday night Through Sunday night/...The trough
aloft over the eastern CONUS continues lifting out and moving
east-northeast out over the Atlantic by Sunday night and going
into the extended. Given the slow nature of the trough aloft,
drier air makes it way into the northern half of the region
helping to limit rain and storm chances over the far inland
portion of the CWA through the period. At the surface, a frontal
boundary stalls as the trough lifts out leaving this feature to
slow and remain laying west to east over our region through the
period. PWATS along and south of the boundary remain in the 1.5 to
2 inch range during the short term. The question of how far south
the boundary will get before it stalls still remains. Some
guidance suggests the boundary will stall just offshore, while
other guidance suggests it stalling along or just north of the
I-10 corridor. If the boundary makes it just offshore, rain and
storm chances remain higher closer to the coast and offshore. If
the boundary stalls further inland, rain and storm chances
increase over interior areas. With this, have left the blended
approach for rain and storm chances which leaves areas along and
south of I-10 with chance PoPs through the period, and generally
slight chance PoPs elsewhere up to the Highway 84 corridor. One
concern through the period will be the potential for flash
flooding in localized areas given recent rainfall across the
region. Convective trends will continue to be monitored for flash
flooding potential, but as of now a Flash Flood watch does not
look to be necessary.

High temps on Sunday will hinder on where the boundary stalls and
how much sun certain areas get. As of now, expecting generally mid
to upper 80s across the region with some areas potentially making
it to the low 90s. Cloud cover and rain again will factor into
how low overnight temps through the period will be. Currently
expecting mid/upper 60s to low 70s inland, with low to mid 70s
closer to the coast. JEH/88

EXTENDED TERM /Monday Through Thursday/...Aloft, the trough
continues lifting off to the northeast, with generally zonal flow
developing over the Upper Mississippi and Ohio valleys and
extending into the northeastern CONUS. Discrepancies in model
solutions occur by midweek, since the ECMWF shows upper level high
pressure extending from the Atlantic over the central Gulf of
Mexico from Tuesday through Thursday. Meanwhile, the GFS shows
Tropical Storm Elsa, currently to the east of the Lesser Antilles,
moving up over the Florida Peninsula late Tuesday night and
through the day on Wednesday. Therefore, there remains much
uncertainty in the later portion of the extended forecast as well
as the long-track forecast of TS Elsa. Any local impacts will rely
heavily on the track of this storm and at this point, it is still
too soon to be able to discuss specifics. Please visit the
National Hurricane Center's webpage (www.nhc.noaa.gov) for more
details on the track and intensity of TS Elsa.

At the surface, a boundary will dissipate over the northern Gulf
coast as high pressure takes hold over the Appalachians on Monday.
This high pressure will persist over the Appalachians through late
week, keeping south/southwesterly flow over the region during this
time. South/southwesterly flow will result in a period of elevated
deep layer moisture from at least Tuesday through Thursday and
therefore, a continued wet pattern for much of the extended term.
This can be seen from model PWATs that suggest a general increase.
On Monday afternoon, PWATs range from 1.3-1.4 inches inland to 1.7-
1.9 inches near the coast, indicative of some drier air filtering in
briefly from the north. From Tuesday through Thursday, PWATs
gradually increase to to be between 1.8 to over 2 inches over much
of the local area. Instability will also be present each day as
well, with MLCAPE between 500-1000 J/kg and bulk shear around 20-25
knots in the afternoon. Overall, at this time, expecting scattered
showers and storms to begin over the Gulf waters and along the coast
during the morning and eventually transition inland through the day
each day, with a decrease in coverage of showers/storms each evening
and overnight. Again, we will continue to monitor TS Elsa for any
changes to the extended forecast.

In terms of temperatures, anticipating highs mainly in the upper 80s
to around 90 degrees through the extended period. However, this will
be monitored since elevated deep layer moisture could bring the
potential for periods of heavy rain and thus, a bit cooler
temperatures in some locations. Lows will remain warm, in the lower
70s inland and in the mid to upper 70s near the coast, due to
persistent moisture. /26

MARINE...Small craft operating on the Gulf waters should exercise
caution this afternoon and tonight as westerly winds increase to 15
to 20 knots. Small craft should also monitor for possible Special
Marine Warnings late this afternoon and evening as strong storms
approach from the northwest, resulting in localized stronger winds
and higher seas. We will continue to monitor the progression of
Tropical Storm Elsa as it is forecast to enter into the southeast
Gulf of Mexico Monday afternoon. Any impacts at this time would be
late in the forecast period (Tuesday night into Wednesday) with
increasing long period swells. Otherwise, light to moderate westerly
winds become westerly on Friday which then persists through Saturday
night. A light to moderate southwesterly flow resumes on Sunday then
switches to a southerly flow on Tuesday. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 2, 12:01 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1201 PM CDT Fri Jul 2 2021

ALZ261-263-MSZ079-021745-
Mobile Central AL-Mobile Inland AL-George MS-
1201 PM CDT Fri Jul 2 2021

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE AND EASTERN GEORGE COUNTIES UNTIL 1245 PM CDT...

At 1159 AM CDT, the strong thunderstorm was located 6 miles north of
Wilmer, or 11 miles east of Lucedale, moving east at 20 mph.

Wind gusts in excess of 40 mph will be possible with this storm.

Locations impacted include...
Saraland, Satsuma, Creola, Chunchula, Axis, Semmes, I65 And AL 158
and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3074 8858 3100 8845 3097 8797 3072 8812
TIME...MOT...LOC 1659Z 289DEG 15KT 3091 8839

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 3:20 PM CDTAreal Flood AdvisoryMOBBaldwin, Clarke, Monroe, Wilcox3 hr
Jul 2, 3:37 PM CDTSpecial Marine WarningMOB83 min
Jul 2, 3:58 PM CDTFlash Flood WarningMOBClarke, Monroe3 hr
Jul 2, 5:29 PM CDTSpecial Marine WarningMOB91 min
Jul 2, 2:14 PM CDTSpecial Weather StatementMOBEscambia46 min
Jul 2, 2:43 PM CDTSpecial Weather StatementMOBSanta Rosa47 min
Jul 2, 2:58 PM CDTAreal Flood AdvisoryMOBEscambia, Santa Rosa3 hr
Jul 2, 4:16 PM CDTAreal Flood AdvisoryMOBOkaloosa3 hr
Jul 2, 4:52 PM CDTSpecial Weather StatementMOBStone53 min
Jul 2, 5:53 PM CDTSpecial Weather StatementMOBStone52 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.